Iowa, 2010Tornadoes and Flash Flood in Iowa, June 21, 2010
June 21, 2010 · NWS DVN · 20 events in 5 counties and zones
With daytime heating, showers and thunderstorms developed and raced east across eastern Iowa and northern Illinois during the late afternoon and evening of June 21. Some were severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With daytime heating, showers and thunderstorms developed and raced east across eastern Iowa and northern Illinois during the late afternoon and evening of June 21. Some were severe producing large hail and damaging winds. In addition, torrential rains lead to some flash flooding and some funnel clouds were also spotted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:26 PM CST, 59 minutes earlier.
Area forecast discussion, Jun 21, 2:26 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT MON JUN 21 2010
.SYNOPSIS...
REMAINING SCATTERED SHOWERS AND THUNDERSTORMS FROM LAST NIGHT/S MCS
THAT ROLLED OUT OF NEBRASKA ACROSS CENTRAL AND SOUTHERN IA...AND NRN
MO WERE EXITING OUT OF OUR FAR NW IL COUNTIES AT MID AFTERNOON.
SURFACE ANALYSIS AT 18Z INDICATED THE PRIMARY STATIONARY FRONT
REACHING FROM A LOW IN WESTERN KS EAST ACROSS NRN MO AND CENTRAL IL.
A WEAK MID LEVEL SHORTWAVE THAT WAS DRIVING THE CONVECTIVE
COMPLEX...WAS ANALYZED OVER EASTERN NEB AT 12Z. THIS AFTERNOON...WV
IMAGERY REVEALED A LARGE DRY SLOT AND LARGE CLEARING OF CLOUD COVER
PROGRESSING INTO WRN HALF OF IA BEHIND THIS FEATURE MOVING INTO SRN
WI. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING IN CENTRAL
IA...WHERE AIRMASS IS LIKELY RECOVERING FOLLOWING THE MESOSCALE
SYSTEM.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
CHALLENGE CONTINUES TO BE TARGETING PERIODS OF MOST ORGANIZED
CONVECTION AND HEAVY RAINFALL POTENTIAL THAT REMAINS CRITICAL DUE TO
THE ON-GOING RIVER FLOODING AND SATURATED CONDITIONS. SHORT TERM
MODELS REMAIN OF LIMITED USE WITH CONTINUED POOR HANDLING OF THESE
MESOSCALE SYSTEMS. TONIGHT...WILL COUNT ON ON-GOING WIDELY SCATTERED
THUNDERSTORMS DEVELOPING IN CENTRAL IA TO REMAIN SCATTERED AND
DISORGANIZED AS THEY APPEAR TO BE LACKING ANY STRONG SYNOPTIC
FORCING. WILL START OFF WITH SCATTERED WORDING THIS EVENING...THEN
SLIGHT TO LOW CHANCE POPS FROM N TO S LATER TONIGHT AS BROAD
SHORTWAVE RIDGING MOVES ACROSS THE AREA. BEST CHANCES FOR
ADDITIONAL DEVELOPMENT WITH ANY WEAK IMPULSES WILL BE ALONG THE LOW
LEVEL BOUNDARY ACROSS THE SOUTH AND FURTHER NORTH ALONG THE H8
BOUNDARY.
TUESDAY...WARM H7 TEMPERATURES OVERSPREAD THE REGION TO LIKELY CAP
CONVECTION AND HAVE LIMITED THUNDERSTORM CHANCES TO 20 TO 30 PERCENT
CHANCE RANGE. WILL HAVE A WEAK MID LEVEL SHORTWAVE...CURRENTLY
LIFTING NE ACROSS CO...BUT THIS WILL LIKELY TRIGGER MOST ORGANIZED
CONVECTION TO THE NORTH ACROSS WI AND MN. WITH THE WARMER
TEMPERATURES ALOFT...MIXING DOWN FROM ONLY H9 RESULTS IN HIGHS WELL
INTO THE UPPER 80S TO LOWER 90S. WITH DEWPOINTS LINGERING IN THE
LOWER 70S...HEAT INDICES WILL EASILY REACH INTO THE MID 90S TO
POSSIBLE 100 TO 105 RANGE BY AFTERNOON. OF COURSE THIS WILL BE
SOMEWHAT DEPENDENT ON CLOUD COVER. A HEAT ADVISORY MAY BE
NEEDED...MAINLY SOUTH OF I-80.
..SHEETS..
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
TUESDAY NIGHT THROUGH WED...CONDITIONS BECOME MORE FAVORABLE FOR
MORE WIDESPREAD...ORGANIZED THUNDERSTORMS. WILL HAVE A POTENTIAL MCS
LATE TUE NIGHT INTO EARLY WED...THEN WITH THE PASSAGE OF A COLD
FRONT LATE WED TO PROVIDE FOCUS FOR THUNDERSTORMS...WHICH WILL
FINALLY EXIT THE REGION FOR A DRY THU AND FRI PERIODS.
SAT THROUGH MON...AFTER SHORT PERIOD OF NW FLOW...ZONAL AND POSSIBLY
MORE ACTIVE PATTERN LOOKS TO REDEVELOP. RETURN FLOW WILL PUSH
TEMPERATURES BACK INTO THE UPPER 80S TO LOWER 90S SAT AND SUN WITH
THUNDERSTORM CHANCES RETURNING SAT NIGHT THROUGH SUN NIGHT WITH
MEDIUM RANGE MODELS AGREEING ON A SHORTWAVE PASSAGE IN THIS TIME
FRAME. MONDAY BROUGHT IN DRY WITH CONTINUED ABOVE NORMAL LATE JUN
TEMPERATURES.
..SHEETS..
&&
.AVIATION...
AFTER DECAYING MCS CLEARS MOST TERMINAL SITES BY 20Z THIS
AFTERNOON...MAINLY VFR LEVEL WAKE DEBRIS CLOUDS LEFT THROUGH EARLY
EVENING. THERE WILL STILL BE THE POTENTIAL FOR LOCALIZED POCKETS OF
MVFR BKN CU OF 2K-3K FT IN SOME LINGERING SWATHS OF LLVL MOISTURE
CONVERGENCE THROUGH 00Z TUE WITH THE MLI AND BRL TERMINAL MORE
SUSCEPTIBLE TO THIS OCCURRENCE. WEAK SFC WAVE MOVING ACRS IA WILL
MAKE FOR VARIABLE SFC WINDS FROM SOUTHWEST...AND BACK TO THE
SOUTHEAST FROM TIME TO TIME THROUGH THE EVENING MAINLY AT 5-10 KTS.
WILL HAVE TO WATCH FOR NEW THUNDERSTORM DEVELOPMENT OFF TO THE WEST
TONIGHT THAT MAY EVENTUALLY TRACK EAST AND IMPACT THE TERMINALS
AGAIN. LATEST THINKING SUGGESTS THIS NEW DEVELOPMENT MAY BE FAR
ENOUGH WEST AND LATE ENOUGH THAT THE TERMINALS WILL REMAIN DRY UNTIL
MAYBE TUE MORNING. ANOTHER SCENARIO WOULD BE FOR SOME STORMS TO
DEVELOP OUT OF ENHANCED CU DECK UNDER LINGERING MCV OVER CENTRAL IA
ATTM AND GET INTO THE VCNTY OF THE LOCAL AVIATION SITES AS EARLY AS
THIS EVENING. IF STORMS HOLD OFF TONIGHT...THE MAIN AVIATION IMPACT
MAY COME FROM MVFR TO IFR LEVEL FOG IF SKIES CLEAR AND SFC WINDS GO
LIGHT. BEST CHANCE FOR THIS AFTER 05Z THROUGH 12Z TUE.
..12..
&&
.HYDROLOGY...
ADDITIONAL THUNDERSTORMS TONIGHT SHOULD REMAIN SCATTERED TO WIDELY
SCATTERED IN THE EVENING HOURS WITH UNFAVORABLE CONDITIONS FOR
LARGE...ORGANIZED COMPLEXES. MAY SEE ADDITIONAL DEVELOPMENT ALONG A
STALLED BOUNDARY ACROSS FAR NRN MO INTO W CENTRAL IL...WITH A LOW
POTENTIAL FOR ADDITIONAL TRAINING STORMS AND POSSIBLE FLASH FLOODING
OVER MOST VULNERABLE PARTS OF THE FORECAST AREA IN THE FAR SOUTH.
THE LATE AFTERNOON/EVENING THUNDERSTORMS MAY PRODUCE SHORT DURATION
HEAVY RAINFALL...BUT EVEN LOCALIZED RAINFALL AMOUNTS EXCEEDING 1
INCH DO NOT LOOK LIKELY. THUS...WITH LOW CONFIDENCE ON
AFOREMENTIONED TRAINING IN THE SOUTH...HAVE DROPPED THE FLASH FLOOD
WATCH THAT WAS EXTENDED TODAY TO 4 PM.
WILL HAVE A 24 TO 30 HOUR PERIOD OF FAVORABLE CONDITIONS FOR HEAVY
RAINFALL LATE TUE THROUGH WED AND WILL CONTINUE TO MONITOR THIS
TIMEFRAME CLOSELY. WITH RECENT CHALLENGES IN QPF AND CHANGING INPUT
INTO RIVER MODELS...THE MAGNITUDE OF ANTICIPATED FLOODING ON AREA
RIVERS CONTINUES TO BE ADJUSTED. THE GOOD NEWS IS THAT WITH THE
SEVERAL ROUNDS OF ANTICIPATED HEAVY RAINFALL LARGELY MISSING THE
AREA...OR REMAINING CONFINED TO LOWER COVERAGE THAN EXPECTED...THE
POTENTIAL FOR MAJOR FLOODING ON AREA RIVERS HAS DIMINISHED SOMEWHAT.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jun 21, 2:45 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT MON JUN 21 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
345 PM CDT MON JUN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE OUTLOOK
AREA. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL. THERE IS A LOW POTENTIAL FOR SEVERE THUNDERSTORMS AND
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY...BECOMING MORE
LIKELY TUESDAY NIGHT INTO WEDNESDAY. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY...WITH THE PRIMARY
SEVERE WEATHER THREAT BEING DAMAGING WINDS.
THERE WILL ALSO BE A POTENTIAL FOR HEAVY RAINFALL WITH
THUNDERSTORMS LATE TUESDAY THROUGH WEDNESDAY. WITH AREA SOILS
SATURATED FROM RECENT HEAVY RAINFALL...ADDITIONAL HEAVY RAIN MAY
LEAD TO FLASH FLOODING.
ON TUESDAY...VERY WARM AND HUMID CONDITIONS MAY PUSH HEAT INDEX
VALUES INTO THE RANGE OF 100 TO 105...ESPECIALLY SOUTH OF
INTERSTATE 80.
THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT. HOWEVER...THE POTENTIAL FOR SEVERE
WEATHER OVER THE WEEKEND WILL NOT BECOME CLEAR UNTIL LATER IN THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.
SHEETS
In the hours before
Special weather statement, Jun 21, 10:15 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT MON JUN 21 2010
IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-
035-MOZ009-010-211815-
IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
1115 AM CDT MON JUN 21 2010
...LINE OF THUNDERSTORMS APPROACHING EASTERN IOWA AND NORTHEAST MISSOURI...
AT 1110 AM CDT DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM ABOUT MARSHALLTOWN TO OTTUMWA AND THEN ON INTO
NORTHERN MISSOURI WEST OF KIRKSVILLE. THIS LINE OF THUNDERSTORMS
WAS MOVING EAST AT ABOUT 40 MPH.
THESE STORMS WILL PUSH ACROSS EASTERN IOWA...EXTREME NORTHEAST
MISSOURI AND WESTERN ILLINOIS THROUGH THE EARLY TO MID AFTERNOON
HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40 TO
50 MPH...SMALL HAIL AND BRIEF TORRENTIAL RAINS.
IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED SEEK
SHELTER IN A STURDY BUILDING.
HAASE
Local storm report, Jun 21, 10:38 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL KEOKUK 40.41N 91.40W
06/21/2010 E0.25 INCH LEE IA TRAINED SPOTTER
&&Local storm report, Jun 21, 11:12 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 3 NNE CHARLIE HEATH MEM 40.64N 91.74W
06/21/2010 VAN BUREN IA TRAINED SPOTTER
UPDATED INFORMATION. A TWO BLOCK STRETCH OF HIGHWAY 2 OR
N. 4TH STREET IN FARMINGTON WAS FLOODED FROM RUNOFF FROM
SHIMEK FOREST. THE WATER WAS 3 TO 4 INCHES DEEP. DEBRIS
WAS WASHED ACROSS THE ROAD NEAR PEARL STREET. DELAYED
REPORT. IN ADDITION...A 6 FOOT BY 9 FOOT SECTION OF STATE
STREET BETWEEN 3RD AND 4TH STREETS WAS ERODED.
&&Local storm report, Jun 21, 11:40 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 4 NNE AUGUSTA 40.29N 90.92W
06/21/2010 M0.75 INCH HANCOCK IL TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
DLSSpecial weather statement, Jun 21, 3:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT MON JUN 21 2010
IAZ088-089-098-099-ILZ025-212215-
DES MOINES-HENDERSON-HENRY-LEE-VAN BUREN-
410 PM CDT MON JUN 21 2010
...STRONG THUNDERSTORMS IN VAN BUREN COUNTY...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BENTONSPORT/VERNON...OR NEAR
KEOSAUQUA...MOVING EAST AT 35 MPH. THIS STORM MAY PRODUCE WIND GUSTS
OVER 50 MPH...HEAVY RAIN AND HAIL.
* THE THUNDERSTORM WILL BE NEAR...
HILLSBORO AROUND 425 PM CDT...
SALEM AROUND 430 PM CDT...
PILOT GROVE AROUND 435 PM CDT...
ST. PAUL AROUND 440 PM CDT...
LOWELL AROUND 445 PM CDT...
DANVILLE AND MIDDLETOWN AROUND 500 PM CDT...
LAT...LON 4104 9105 4077 9097 4065 9194 4083 9200
TIME...MOT...LOC 2110Z 257DEG 31KT 4076 9184
HAASE
Event by event
10 hail, 4 funnel cloud, 3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Funnel Cloud, Van Buren
- When
- June 21, 3:25 PM CST
- Where
- Van Buren County, 2 mi N of Bonaparte
- Reported by
- Law Enforcement
- Coordinates
- 40.729, -91.780
A funnel cloud was reported north of Bonaparte. Newspaper photographs also showed a large wall cloud, and witnesses described obvious rotation.
Tornado, Van Buren
- When
- June 21, 3:25 PM CST to 3:26 PM CST
- Where
- Van Buren County, 1.57 mi E of Bentonsport to 1.63 mi E of Bentonsport
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -91.800
A reserve officer observed a brief tornado touchdown north of Bonaparte, IA around 425 pm CDT June 21.
Hail, Lee
- When
- June 21, 4:11 PM CST
- Where
- Lee County, 1.38 mi N of Denmark
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -91.330
Quarter-sized hail fell in Denmark, IA at 511 pm June 21.
Hail, Lee
- When
- June 21, 4:17 PM CST
- Where
- Lee County, 2.32 mi NNW of Denmark
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -91.350
Quarter-sized hail fell 10 miles north of Fort Madison, IA at 517 pm June 21.
Funnel Cloud, Lee
- When
- June 21, 4:17 PM CST
- Where
- Lee County, 1.72 mi WSW of Ft Madison
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -91.350
Funnel Cloud, Lee
- When
- June 21, 4:21 PM CST
- Where
- Lee County, 5 mi N of Ft Madison
- Reported by
- Law Enforcement
- Coordinates
- 40.702, -91.320
A spotter reported a funnel cloud north of Fort Madison.
Tornado, Lee
- When
- June 21, 4:21 PM CST to 4:22 PM CST
- Where
- Lee County, 1.78 mi NW of Ft Madison Muni Arpt to 1.73 mi NW of Ft Madison Muni Arpt
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -91.352
A spotter observed a brief tornado touchdown about 5 miles north of Fort Madison, IA around 521 pm CDT June 21.
Funnel Cloud, Lee
- When
- June 21, 4:28 PM CST
- Where
- Lee County, 1.46 mi W of Ft Madison
- Reported by
- Emergency Manager
- Coordinates
- 40.627, -91.347
A funnel cloud was observed over Highway 61 near Fort Madison, IA around 528 pm CDT June 21.
Hail, Lee
- When
- June 21, 4:45 PM CST
- Where
- Lee County, 0.69 mi S of Sawyer
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -91.350
Half dollar-sized hail fell 6 miles north of Fort Madison, IA near Wever, IA at 545 pm June 21.
Hail, Lee
- When
- June 21, 4:47 PM CST
- Where
- Lee County, Wever
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.230
Flash Flood, Lee
- When
- June 21, 4:48 PM CST to 7:00 PM CST
- Where
- Lee County, 1.61 mi WNW of Donnellson to 2.88 mi ENE of Ft Madison
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 40.655, -91.580
Heavy rains resulted in flash flooding in Donnellson, IA and Fort Madison, IA during the evening of June 21. Water was over several roads in Donnellson. In Fort Madison, the flood waters were 1 to 1.5 feet deep on some main streets in the downtown area. Some streets were impassible. Water flowed into some buildings in the downtown area. A trained spotted also contributed to this report.
Thunderstorm Wind, Lee
- When
- June 21, 4:51 PM CST
- Where
- Lee County, 0.52 mi W of Ft Madison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -91.330
Wind gusts estimated to be 50 to 60 mph were observed 1 mile east northeast of Fort Madison, IA at 551 pm June 21.
Thunderstorm Wind, Lee
- When
- June 21, 5:14 PM CST
- Where
- Lee County, 1.72 mi WSW of Ft Madison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -91.350
Wind gusts estimated to be 60 mph blew down numerous large tree limbs in Fort Madison, IA at 614 pm CDT June 21. The local newspaper later included pictures of branches over a foot in diameter that were downed by the storm.
Hail, Clinton
- When
- June 21, 5:58 PM CST
- Where
- Clinton County, 2.07 mi S of Calamus Eastvold Arp
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.840, -90.730
Golf ball-sized hail fell 2 miles northeast of Calamus, IA at 658 pm June 21.
Hail, Van Buren
- When
- June 21, 6:16 PM CST
- Where
- Van Buren County, 2.71 mi WSW of Kilbourn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -92.020
Golf ball-sized hail fell 5 miles northwest of Keosauqua, IA at 716 pm June 21.
Hail, Van Buren
- When
- June 21, 6:20 PM CST
- Where
- Van Buren County, 1.05 mi E of Pittsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -91.960
Quarter-sized hail fell 1 mile north of Keosauqua, IA at 720 pm June 21.
Hail, Van Buren
- When
- June 21, 6:22 PM CST
- Where
- Van Buren County, 1.05 mi E of Pittsburg
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.750, -91.960
Half dollar-sized hail fell 1 mile north of Keosauqua, IA at 722 pm June 21.
Thunderstorm Wind, Scott
- When
- June 21, 6:45 PM CST
- Where
- Scott County, 1.47 mi SSW of Scott County Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -90.540
Wind gusts estimated to be 60 mph blew down some tree limbs 2 miles east of Long Grove, IA or in Park View, IA at 745 pm June 21.
Hail, Des Moines
- When
- June 21, 8:51 PM CST
- Where
- Des Moines County, 0.52 mi E of Burlington Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -91.110
Quarter-sized hail fell 1 mile east of the Burlington Regional Airport in Burlington, IA at 951 pm June 21.
Hail, Van Buren
- When
- June 21, 9:00 PM CST
- Where
- Van Buren County, 0.52 mi E of Leando
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -92.090
Quarter-sized hail fell in the Douds/Leando, IA area at 1000 pm June 21.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246334, 247319, 244842, 244843, 247321, 246335, 247327, 247329, 244845, 244846, 244851, 244853, 244855, 244857, 244858, 244860, 244867, 244876, 244878, 244881.